Kansas, 2019

Hail in Kansas, September 19, 2019

September 19, 2019 · NWS DDC · 1 event in 1 county or zone

A thunderstorm produce near severe hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm produce near severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 12:03 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 19, 12:03 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
203 PM CDT Thu Sep 19 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Friday night)
Issued at 1130 AM CDT Thu Sep 19 2019

Full sunshine in progress across SW KS at midday, sending
temperatures well above normal once again this afternoon. There
has been a few degrees of cooling at 850 mb compared to previous
days, so most locations will hold in the lower 90s, compared to
the mid 90s. S/SE winds gusting near 30 mph will maintain boundary
layer dewpoints in the 60s all afternoon, with CAPE increasing to
2000-3000 J/kg. All models, CAMs and otherwise, agree on scattered
thunderstorm development after 3 pm, beginning across the
western/SW zones first, and then subsequently spreading
northeastward. A subtle wave in the SW flow should easily
encourage convective development, especially given the full
insolation, and the 5% marginal wind/hail probabilities from SPC
are justified. CAPE and limited shear will support mainly strong
multicells, with wind gusts to 50-60 mph and up to quarter size
hail. Model consensus continues to favor coverage across the
western 1/2 of the CWA (west of US 283) through this evening.
Activity should wane before reaching much of the eastern/NE zones.

The persistently warm overnight/morning temperatures continue
tonight, holding in the mid/upper 60s at sunrise Friday. MOS
guidance is several degrees too cool and was ignored. Increasing
mid level clouds are expected overnight. Another wave embedded in
the SW flow aloft will approach near sunrise, spreading rain
showers (perhaps embedded thunder) into the western zones early
Friday.

Welcomed cooler temperatures are expected on Friday, courtesy of
cloud cover and showers. Models are changing their tune on
Friday's weather, with 12z NAM and 4km NAM now keeping thick
clouds and persistent showers across SW KS through at least
midday Friday. 12z GFS also shows notable cooling at 850 mb
Friday, down to the 18C range. NAM-based guidance suggests areas
that stay under clouds/showers all day will hold in the 70s. Will
trim max temp grids on Friday, but any cloud breaks will send
temperatures into the 80s in only a few minutes, so remained
above the coolest guidance. Temperature forecasts directly linked
to sunshine availability are difficult to say the least. Obviously
a cooler boundary layer in SW KS would force any trough/dryline
stronger storm development westward to near the CO/KS border
(perhaps SE CO) as several CAMs suggest. Another risk of severe
storms will exist Friday afternoon/evening, focusing on the
western zones (west of US 83) where the atmosphere has the most
opportunity to recover from morning activity and overturning.
Primary risk from any supercell storms across the western zones
Friday afternoon/evening will be large hail.

.LONG TERM...(Saturday through Thursday)
Issued at 203 PM CDT Thu Sep 19 2019

Strong to severe thunderstorms are becoming increasingly probable
Saturday afternoon/evening as a frontal boundary sags southward
across Kansas and interacts with a highly moist atmosphere. High
moisture will create plentiful CAPE, and kinematics/dynamic lift
will also be substantial with trough axis still west of SW KS.
12z ECMWF focuses initiation along/east of US 283, aligning well
with 5-15% severe probabilities from SPC. Large hail and damaging
winds are possible from the strongest storms, with the threat
highest east of Dodge City. With S/SW flow ahead of the frontal
boundary, temperatures will remain warm and above normal, in the
upper 80s to lower 90s.

12z ECMWF projects a large MCS to develop along the front across
central/eastern Kansas Saturday night, which will help propel the
frontal boundary southward during the cooler nocturnal hours. Will
need to monitor eastern zones for convective/flooding impacts
Saturday night. Models are now slightly stronger with cooler
surface high pressure ridging on Sunday, delivering a light north
wind, and forcing temperatures close to normal for a change. Now
forecasting highs in the 78-82 range Sunday, with lows well down
into the 50s Monday morning. All convective potential will end
Sunday afternoon as frontal forcing exits southward and heights
rise strongly.

Next week, the forecast will be an exercise involving tracking a
cutoff low. There will clearly be one, as all models develop one,
but the very nature of cutoff lows (seperated from primary jet
stream flow) makes their tracks notoriously difficult to predict.
12z ECMWF drops its cutoff into Arizona Monday night, with warm
air advection well ahead of it spreading showers and thunderstorms
into Kansas. According to the 12z ECMWF, the cutoff is not east of
SW KS until Friday Sep 27th. Point being, we may be talking about
this system for many days. 12z GFS appears way too progressive
with this system, resulting in wildly divergent model solutions
for next week. Continue to lean toward the ECMWF solutions, but
forecast clarity for next week will be fuzzy for a while.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1035 AM CDT Thu Sep 19 2019

South winds of 18-28 kts are expected at the airports this
afternoon. After 21z, high confidence that scattered thunderstorms
will develop, near LBL first, and then spreading NE to potentially
impact GCK/DDC through 02z Fri. Some direct thunderstorm impacts
are possible at these terminals, with wind gusts to 45 kts.
Convection is expected to remain west of HYS before dissipating.
Midlevel clouds will increase overnight with light SE winds.
Scattered showers are expected to develop 12-15z Fri, especially
along and west of a GCK-LBL line, with lowering cigs, perhaps down
to MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  65  84  67 /  10  20  20  20
GCK  91  64  84  64 /  20  30  30  30
EHA  90  62  86  63 /  40  40  20  10
LBL  92  62  85  65 /  40  40  40  20
HYS  92  68  85  68 /  10  20  20  10
P28  92  67  85  69 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Sep 19, 1:32 AM MST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Thu Sep 19 2019

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Thu Sep 19 2019 /232 AM MDT Thu Sep 19 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across far western Kansas late this
afternoon into the evening hours. The strongest storms will be
capable of producing hail around an inch and winds in excess of 60
mph. The chance of thunderstorms shifts eastward overnight but
under severe limits.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible across far western Kansas
Friday evening, then across central Kansas Saturday and Sunday.
The strongest storms will be capable of producing hail over an
inch and winds in excess of 60 mph.

Chances of thunderstorms continue next week. It is too early to
tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 19, 12:56 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
256 PM CDT Thu Sep 19 2019

KSZ086-087-192100-
Seward KS-Meade KS-
256 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES UNTIL 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Floris, or 12 miles southeast of Hayne, moving north at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kismet and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3723 10085 3724 10052 3700 10056 3700 10083
TIME...MOT...LOC 1956Z 181DEG 19KT 3694 10071

SUGDEN
Special weather statement, Sep 19, 1:35 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
335 PM CDT Thu Sep 19 2019

KSZ076-086-192130-
Seward KS-Haskell KS-
335 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD AND
SOUTHEASTERN HASKELL COUNTIES UNTIL 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kismet, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sublette and Kismet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3717 10064 3717 10084 3748 10089 3749 10066
TIME...MOT...LOC 2035Z 177DEG 22KT 3720 10076

SUGDEN
Special weather statement, Sep 19, 1:54 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
354 PM CDT Thu Sep 19 2019

KSZ084-192145-
Morton KS-
354 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON COUNTY UNTIL 445
PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Elkhart, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3737 10204 3734 10172 3699 10195 3699 10204
TIME...MOT...LOC 2054Z 206DEG 29KT 3706 10204

SUGDEN
Special weather statement, Sep 19, 2:43 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
443 PM CDT Thu Sep 19 2019

KSZ061-074-192215-
Stanton KS-Hamilton KS-
443 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTH
CENTRAL STANTON COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

At 443 PM CDT/343 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Johnson City, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3765 10166 3766 10190 3801 10197 3800 10160
TIME...MOT...LOC 2143Z 172DEG 28KT 3773 10183

SUGDEN
Special weather statement, Sep 19, 2:47 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
347 PM MDT Thu Sep 19 2019

KSZ061-192230-
Hamilton KS-
347 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Coolidge, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Hamilton County.

LAT...LON 3824 10205 3826 10204 3826 10180 3807 10182
      3805 10204
TIME...MOT...LOC 2147Z 172DEG 23KT 3814 10195

SUGDEN
Special weather statement, Sep 19, 3:07 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
407 PM MDT Thu Sep 19 2019

KSZ061-192300-
Hamilton KS-
407 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 500
PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3783 10171 3782 10194 3818 10203 3817 10162
TIME...MOT...LOC 2207Z 180DEG 16KT 3791 10183

SUGDEN

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
September 19, 3:10 PM MST
Where
Hamilton County, 15.24 mi N of Medway
Measured
0.88 in hail
Reported by
Public
Coordinates
38.240, -101.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857522.